Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Tucson, AZ

May 25, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 25, 2005, 3:58 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2005, 3:58 PM MST (22:58 UTC)
Expired
May 25, 2005, 4:35 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 252258
SVRTWC
AZC003-252330-
/O.NEW.KTWC.SV.W.0006.050525T2258Z-050525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
358 PM MST WED MAY 25 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 430 PM MST

* AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SIERRA VISTA...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAMSEY CANYON PRESERVE...NICKSVILLE...HEREFORD...FAIRBANK AND
  CHARLESTON.

LAT...LON 3177 11043 3143 11045 3136 11016 3175 11016

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 252308
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST WED MAY 25 2005

AZC003-252330-
/O.CON.KTWC.SV.W.0006.000000T0000Z-050525T2330Z/
COCHISE AZ-
406 PM MST WED MAY 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 357 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR OR JUST WEST OF SIERRA VISTA...MOVING 
EAST AT 5 MPH. THE STRONGEST PART OF THE STORM WAS OVER THE HUACHUCA 
MOUNTAINS...BUT WILL EVENTUALLY MOVE EAST INTO THE SIERRA VISTA AREA 
BY 430 PM MST.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NICKSVILLE...HEREFORD...FAIRBANK AND CHARLESTON.

LAT...LON 3177 11043 3143 11045 3136 11016 3175 11016

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 252335
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST WED MAY 25 2005

AZC003-252342-
/O.EXP.KTWC.SV.W.0006.000000T0000Z-050525T2330Z/
COCHISE AZ-
432 PM MST WED MAY 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
EXPIRED AT 430 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING EARLIER HAD 
DECREASED SOME IN INTENSITY BUT WAS STILL IMPACTING PARTS OF SIERRA 
VISTA AT 430 PM MST. THE STORM WAS CAPABLE OF PRODUCING SMALL HAIL 
AROUND PEA SIZE WITH LOCALLY HEAVY DOWNPOURS AS IT MOVES 
EAST-SOUTHEAST AT 5 MPH. HOWEVER...THE THREAT FOR LARGE HAIL HAD 
DIMINISHED AND THE WARNING WAS ALLOWED TO EXPIRE AT 430 PM MST.

LAT...LON 3177 11043 3143 11045 3136 11016 3175 11016

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:15 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, May 25, 2:15 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED MAY 25 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER NORTHERN MEXICO WILL WEAKEN...
WITH HIGH TEMPERATURES GRADUALLY LOWERING INTO THE WEEKEND. A FEW
BUILDUPS OVER THE FAR SOUTHEAST MOUNTAINS THIS EVENING AND AGAIN
THURSDAY. A WEAK LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO EASTERN MOUNTAINS FRIDAY AND SATURDAY. OTHERWISE
DRY WEATHER WILL CONTINUE ELSEWHERE INTO EARLY NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED ISOLATED MOSTLY LESS THAN 40 DBZ
ECHOES MOVING SLOWLY EWD ACROSS SW COCHISE AND EXTREME NE SANTA CRUZ
COUNTIES AT 2110Z. THESE ECHOES WERE SIMILAR IN STRENGTH VERSUS
THOSE THAT DEVELOPED IN NEARLY THE SAME AREA. THE REST OF SE AZ WAS
VOID OF PRECIP ECHOES.

SHORT-TERM FORECAST CONCERN IS THAT A FEW MARGINALLY CELLS WILL
OCCUR THROUGH EARLY EVENING ESPECIALLY ACROSS WRN AND SRN COCHISE
COUNTY. OTHERWISE ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS THIS
EVENING FROM TUCSON VICINITY SEWD WILL OCCUR. BELIEVE ACTIVITY WILL
END BY MIDNIGHT WITH CLEARING SKIES. SIMILAR CONDITIONS EXPECTED
THUR.

UPPER HIGH WILL GRADUALLY WEAKEN AND MOVE SEWD DURING THE NEXT
FEW DAYS. SHORTWAVE TROUGH VICINITY BAJA EARLY FRI TO MIGRATE SLOWLY
NEWD ACROSS THE AREA FRI AFTERNOON INTO SAT. THUS APPPEARS THAT THE
BEST CHANCE OF MEASURABLE PRECIP WILL BE ASSOCIATED WITH THAT
SYSTEM...BUT SHOULD BE LIMITED TO AREAS E OF TUCSON.

25/12Z GFS NOW INDICATES MOISTURE IN THE H7-H5 LAYER WILL LINGER
INTO SUN. PER COORD WITH WFO PSR HAVE OPTED TO INTRODUCE LOW-GRADE
POPS SUN AFTERNOON/EVENING FOR AREAS E OF TUCSON. DRIER REGIME BY
MON AS SHORTWAVE RIDGE MOVES ACROSS THE AREA AHEAD OF H5 CLOSED-LOW
OFF THE SRN CA COAST.

THIS SOLUTION IS QUITE DIFFERENT VERSUS PREVIOUS EXTENDED GFS
SOLUTIONS WHICH INDICATED SHORTWAVE TROUGH TO MOVE ACROSS THE GREAT
BASIN REGION. THUS SOME UNCERTAINTY IN THE DAY 6-7 PERIOD BUT
BELIEVE THAT EITHER A CLOSED-LOW OFF THE SRN CA COAST...OR EWD
MOVING SHORTWAVE TROUGH ACROSS THE GREAT BASIN...WILL STILL MAINTAIN
A DRY PERIOD.

THERE WILL ALSO BE A GRADUAL DECREASE IN DAYTIME MAX TEMPS INTO THE
WEEKEND. THUS THE RECENT RECORD-BREAKING HEAT SHOULD ABATE WITH
DAYTIME MAX TEMPS BY MEMORIAL DAY TRENDING CLOSE TO SEASONAL NORMALS
FOR LATE MAY.

&&

.FIRE WEATHER...EXPECT ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING AND AGAIN THUR AFTERNOON AND EVENING...MAINLY ACROSS
EASTERN ZONE 148...AS LOWER AND MIDDLE-LEVEL MOISTURE CONTINUES
ACROSS THE AREA. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE
ACROSS ZONE 146 THIS EVENING AND AGAIN THURSDAY. AN UPPER LEVEL
DISTURBANCE WILL BRING ANOTHER CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY...AGAIN MAINLY FOR
AREAS EAST OF TUCSON. OTHERWISE THE REST OF THE FORECAST AREA IS
EXPECTED TO REMAIN DRY INTO THE WEEKEND. CONTINUED DEEP MIXING WILL
SUPPORT UPSLOPE GUSTINESS THURSDAY AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:11 PM MSTSevere Thunderstorm WarningTWCCochise49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.